Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 18, NWS San Angelo, TX

May 30, 1997San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at May 30, 1997, 5:27 PM CDT for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 5:27 PM CDT (22:27 UTC)
Expired
May 30, 1997, 8:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 302227
FFWSJT
TXC411-310125-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
527 PM CDT FRI MAY 30 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL TEXAS

   ...SOUTHERN SAN SABA COUNTY


AT 523 PM DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
CONTINUING OVER SOUTHWESTERN SAN SABA COUNTY. RADAR ESTIMATES
INDICATED UP TO 2 INCHES OF RAIN HAS FALLEN WITH THESE STORMS...AS
THEY MOVE SOUTHEAST AT 10 MPH. WITH THE SLOW MOVEMENT OF THE
STORMS...ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLOODING OVER
SOUTHERN SAN SABA COUNTY. MOTORISTS ALONG HIGHWAY 71 WEST OF
CHEROKEE SHOULD LOOK OUT FOR POTENTIAL FLOODING OVER THE ROADWAY.

 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:40 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 30, 1:40 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 PM CDT FRI MAY 30 1997

SLOW MOVING COLD FRONT IS STRUGGLING TO REACH THE ABILENE AREA AT
18Z AS WINDS THERE WERE LIGHT AND VARIABLE. ATMOSPHERE CONTINUES TO
DESTABILIZE AS ADAP LIFTED INDEXES RANGED FROM -8 TO -10 AND CAP
RANGED FROM ZERO IN THE EASTERN BIG COUNTRY TO BETWEEN 2 AND 4
DEGREES C OVER THE SOUTHWEST TWO THIRDS OF OUR REGION. SURFACE
MOISTURE CONVERGENCE HAS ALSO INCREASED WITH THE HIGHEST VALUES
AGAIN IN THE ABILENE AREA. CURRENTLY CONVECTION WAS LIMITED TO THE
RED RIVER FROM WICHITA FALLS TO SOUTHERN OKLAHOMA...BUT IT SHOULD
BEGIN TO SPREAD INTO OUR NORTHEAST COUNTIES SHORTLY GIVEN THE ABOVE
INSTABILITY/CAP/MOISTURE CONVERGENCE DATA...AS SEVERE STORM WATCH BOX
359 HAS JUST BEEN ISSUED FOR THOSE AREAS.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THIS EVENING ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS SOUTH OF THE BIG COUNTRY...
ALTHOUGH WITH THE FRONT MOVING SO SLOWLY THE ACTIVITY MAY BE WEAKER
BY THE TIME IT REACHES THE SOUTHERN COUNTIES AFTER DARK. RAIN
CHANCES...HOWEVER...WILL BE HIGHER OVER OUR SOUTHEAST AREAS. THE
RAIN SHOULD BE OVER BY MIDNIGHT IN AREAS NORTH OF INTERSTATE 10 AND
THEN END OVER SOUTHERN AREAS BY EARLY MORNING. FWC GUIDANCE LOW
TEMPERATURES LOOK GOOD AS HIGHER DEW POINTS HOLDING ON TONIGHT WILL
MAKE AVN GUIDANCE LOWS UNREACHABLE EVEN WITH RAIN COOLED AIR.

FOR SATURDAY WINDS WILL BE LIGHT FROM THE EAST AND NORTHEAST...WHICH
WILL MAKE POST FRONTAL STRATOCUMULUS CLOUDS DIFFICULT TO SCOUR OUT
UNTIL THE AFTERNOON HOURS. LARGE SCALE SUBSIDENCE AND NORTHERLY FLOW
AT 500 MB WILL KEEP RAIN CHANCES AT ZERO. DUE TO THE CLOUDS AND WIND
DIRECTION...I WILL LOWER SATURDAY HIGH TEMPERATURES ABOUT A CATEGORY
FROM THE CURRENT FORECAST WHICH WOULD BE A NEAR SPLIT BETWEEN THE
GUIDANCE NUMBERS.

ABI 061/078 20
JCT 063/085 50
SJT 062/082 40

10

In the hours before

Special weather statement, May 30, 2:21 PM CDT, 3 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-311100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT FRI MAY 30 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING...

A COLD FRONT OVER NORTHWEST TEXAS WILL MOVE SLOWLY TO THE SOUTH
ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. THE
ATMOSPHERE AHEAD OF THE FRONT IS MOIST AND VERY UNSTABLE. A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT IN
THE BIG COUNTRY BY MID AFTERNOON AND MOVE SOUTH ACROSS THE REMAINDER
OF WEST CENTRAL TEXAS DURING THE LATE AFTERNOON AND EVENING. DUE TO
THE INSTABILITY AND MAXIMUM DAYTIME HEATING IN PLACE AT TIME OF
FRONTAL PASSAGE...SOME STORMS WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

AFTER MIDNIGHT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AS MORE
STABLE AIR BEHIND THE COLD FRONT SPREADS SOUTHWARD ACROSS WEST
CENTRAL TEXAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:00 AM CDTSevere Thunderstorm WarningSJTFisher65 min
May 30, 3:29 AM CDTSevere Thunderstorm WarningSJTJones, Nolan, Taylor76 min
May 30, 3:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch48 min
May 30, 4:52 PM CDTSevere Thunderstorm WarningSJTSan Saba48 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.